Sudden onset reflux or rebound?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

becca2014
New Member


Date Joined Feb 2014
Total Posts : 5
   Posted 2/18/2014 9:24 PM (GMT -6)   
Hello all,

I am new to GERD and am hoping to find some advice and comfort on these forums from others suffering similarly.

My story started with a trip to the doctors at the beginning of January, for what I thought would be a minor problem at the time but that needed checking out. I had chronic burping and sporadic pains in the left of my chest which I thought may be wind or anxiety. The doctor thought it was heartburn from an irritated oesophagus and said the only options were trial and error. He prescribed me "harmless" omeprazole and said to take for one month. Note - I had not before this ever noticed what I would call "heartburn" as in no burning in oesophagus etc.

After just one day I was feeling worse, I had a headache, started feeling anxious and developed a hard pain in my stomach. As the days went on my limbs started to ache, I couldn't sleep and my stomach started to burn. I couldn't bring myself to eat anything much at all. I couldn't take it because I was feeling 10 x worse than before my doctor's trip so I stopped the medication after 4 days.

I felt better the next day, and the next but 5 or so days after I'd stopped the omeprazole I woke in the middle of the night feeling very sick. My stomach was bubbling and burning. I went and got a drink of water and as the water went down burning acid rose up my oesophagus. I tried gaviscon but my stomach was still boiling over so I took another omeprazole. This happened again the next day.

Back to Dr, very sore. He told me I'd had a reaction to the omeprazole and prescribed zantac 150 twice a day which I took. It was very rough for a few days and then things calmed down some. I continued to experience a weird prickling in my stomach and all around my abdomen. I also got stomach pains lower down and back pains, I struggled to eat and felt my system was blocked up and developing IBS. After 2 1/2 weeks, I still had all these extra symptoms and felt much worse than I had when I initially visited the Dr so I went back. He told me to stop the zantac and await my appointment with a GI consultant (still waiting for a date but estimate of May.)

I decided i couldn't just stop taking the zantac as I had read about acid rebound by this point and thought this may be my problem after the omeprazole. I started to taper down, 5 days on 75mg morning and 150mg evening. This was fine for 3 or 4 days and my lower stomach improved but then I started to notice acid symptoms coming back, coughing, acid taste in mouth, feeling burning in the oesophagus. After 5 days I lowered the dose again to 75mg twice a day and am still feeling the burning non-stop. It doesn't matter what I eat, it is always there. I am having real problems sleeping.

Does this sound like it could be rebound acid causing my problems? I am happy to wait out rebound but I'm scared. I've never had anything like this before - no heartburn before this at all, ever - and suddenly since I took a few pills from the Dr I have it constantly.

Has anyone been through, or is going through anything similar, or have any words of advice?

Becca x

Daxter
Regular Member


Date Joined May 2013
Total Posts : 406
   Posted 2/19/2014 11:47 AM (GMT -6)   
I feel for you, I'm worried about a similar thing right now. Rebound gave me many problems when taking Cimetidine (H2 blockers) as the tablets acted fast, but didn't last all day, so I got horrid rebound by the evening..! I figured this out by bravely stopped them after a short period. Within 2 months I felt better but not perfect, and was able to eat in the evening again.

My current medication, Mirtazapine, has a slight antiacid effect, as well as (more importantly!) withdrawal side effects that affect the guts, allegedly. I need to get it out of my system in time for a 24 hour pH probe, even though it kinda helped better than any PPI or H2 blocker to date! If anyone can confirm this is what to expect when I start reducing Mirtazapine, please let me know! Otherwise, I certainly feel your pain becca, and can only recommend you to hang in there!

becca2014
New Member


Date Joined Feb 2014
Total Posts : 5
   Posted 2/20/2014 1:54 AM (GMT -6)   
Thank you for your reply Daxter. I just feel so confused how I got here. It seems since I was prescribed that medicine my health just fell to shreds. Yesterday I didn't take and h2 blocker and had the first couple of hours problem free that I've had for months. Going to see if I can now get back to my baseline. I do feel so sore now though as if there has been damage done :-(

I hope someone can help with your question.

jamosca
Regular Member


Date Joined Aug 2013
Total Posts : 162
   Posted 2/20/2014 3:16 AM (GMT -6)   
Hi becca

Sometimes it takes a while for ppis or ranitidine to kick in. You haven't been taking them for very long so I would t worry to much about rebound. Also you seem to be taking them sporadically. Ppi should be taken half an hour before breakfast on am empty stomach but I found omeprazole not to my liking so I changed to lansoprazole . Basically you may have an underlying problem which needs to be checked out. Have they tested you for h pylori? Although you have to be off acid blockers to be checked for that otherwise results aren't always accurate. Try taking advanced gaviscon when your stomach feels upset that should help . Some natural therapy is mastic gum from holland and Barrett's if you want to try that, I assume you are from uk as you have a long wait time to see a gi.

ericapeace2000
Veteran Member


Date Joined Mar 2012
Total Posts : 1110
   Posted 2/21/2014 3:27 PM (GMT -6)   
Hi Becca:
 
I feel for you. I spent years on PPIs and because of that I believe I developed IBS. I currently take Pepcid AC 2 times a day and the back and rib pains that you described are less severe, but still there at times throughout the day. It took me about 6 months to ween down from a prescription PPI to the OTC Pepcid AC. I typically get mild heartburn from about 2-4pm. I take my second dose around 530pm. I believe that if I could get off the Pepcid (H2 Blocker) the IBS would improve, but my heartburn would be worse. I already have a very strict diet, chew gum, drink alkaline water, take suppliments, sleep on a bed wedge, I follow all of the rules. Some times I am fine other times more painful. I wish I had the answers. All I can do is take it a day at a time and continue doing what I am doing. Nonetheless, I am still concerned about pregnancy.
GERD Moderator; Diagnosed GERD, possible IBS; Gluten free since 2012; low lactose since 2012
New Topic Post Reply Printable Version
Forum Information
Currently it is Wednesday, July 18, 2018 4:05 AM (GMT -6)
There are a total of 2,982,750 posts in 327,122 threads.
View Active Threads


Who's Online
This forum has 161857 registered members. Please welcome our newest member, zssaq.
260 Guest(s), 5 Registered Member(s) are currently online.  Details
73monte, prx46031, axe65613, zssaq, Subdenis